What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 6, 12:36 PM EST, 14 minutes earlier.
Area forecast discussion, Mar 6, 12:36 PM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
1236 PM EST Sun Mar 6 2022
...Updated Aviation Discussion...
.Forecast Update...
Issued at 1014 AM EST Sun Mar 6 2022
A surface boundary stretches roughly from Toledo to Indianapolis to
south of Saint Louis and has been making steady progress to the
southeast. However, forward motion will decrease as the parent low
advances from Ontario to Quebec and the trailing cold front takes on
a more WNW-ENE orientation, slipping slowly across the Ohio River
this afternoon.
A band of showers and a few embedded thunderstorms (one of which
produced pea sized hail, with no significant wind, north of
Harrodsburg) has developed out ahead of the aforementioned boundary
and will persist throughout the day in a corridor of heightened sfc-
850mb dew points and precipitable water. The highest rainfall
efficiencies will occur this afternoon and evening, leading to the
possibility of locally torrential rains.
In general, 2-3 inches of rain will be possible this afternoon in
the Flood Watch, where amounts of 1/2-3/4" have already fallen this
morning. Add in the likelihood of training storms, and local amounts
could rise much higher in narrow swaths despite quick forward
movement of individual cells.
Confidence is lower on the chances of severe weather this
afternoon, as numerous showers and storms compete with each other
for any available instability. Low-mid level winds are expected to
weaken this afternoon as well. Still, can't rule out some enhanced
wind gusts with the more robust convection.
&&
.Short Term...(Today and tonight)
Issued at 305 AM EST Sun Mar 6 2022
...Periods of Localized Flooding and Isolated Strong/Severe Storms
Through Monday Evening...
###########################################################
################# Meteorological Synopsis #################
###########################################################
Periods of active weather are anticipated in the near term. A cold
front will move into the region this morning but stall out across
central Kentucky. Showers and storms will develop along the frontal
and/or outflow boundaries through the morning and afternoon hours as
low-level convergence and southerly moisture transport aid in
convective development.
The frontal boundary will lift northward as a warm front tonight as
an area of low pressure in the southern Plains lifts into the
Midwest. We should see mostly dry conditions within the warm sector
for a brief period of time, but a cold front trailing the low
pressure system will come sweeping into the region tomorrow morning,
and will likely have a line of convection along or just ahead of it.
This front/line of convection will push through the region tomorrow
morning into the afternoon.
###########################################################
########## Expected Impacts, Threats, and Timing ##########
###########################################################
The expected impacts/threats can be broken up into two rounds today
through tomorrow...
Round 1: The first round of active weather with potential impacts
will begin this afternoon as the front and/or outflow boundaries
stall across central Kentucky. Storm motions are generally parallel
to the forecast orientation of the front, and would support training
of precipitation. Several CAMs are now in good agreement of narrow,
concentrated areas of 2" to +3" QPF output for the duration of the
afternoon and evening hours from the training of these showers and
storms, which could result in some localized flooding issues. As a
result, have issued a small flood watch across portions of Kentucky
where this corridor of heavy rain and storms is most likely to set
up and result in issues. The frontal boundary should lift northward
tonight, and as it does so, it will take the precipitation with it
and lower the overall flood threat. Will also have to keep an eye on
strong storm potential, as modest shear in the presence of weak
instability could aid in convective organization. But as previous
discussions have mentioned, storm training/collisions are not
conducive to sustained updraft growth, so feel like this threat will
be low and isolated today.
Round 2: We will likely see a period of mostly dry conditions within
the warm sector ahead of the arrival of the cold front early Monday
morning as the warm front itself will remain well off to our north.
Southerly moisture transport and low-level Theta-E advection in
these conditions will allow for very weak instability to build up
just ahead of the frontal boundary in a strongly sheared
environment. Nearly all high-res CAMs predict a QLCS to develop
along or just ahead of the frontal boundary, and have it pushing
into western portions of our CWA as early as 08z Monday morning. Not
anticipating a widespread severe wind event with the QLCS, but
pockets of damaging wind gusts will be possible with this line as it
pushes through, likely within embedded mesovortices. An isolated,
quick spin up tornado can't be ruled out as well. The line should
push east of our region by 18z Monday. Areas that see excessive
rainfall today could have renewed flooding issues as the line of
heavy rain and storms pushes through, though given its speed, the
short residence time of heavier precipitation should limit hydro
issues.
###########################################################
################# Overall Confidence #######################
###########################################################
For Round 1 (Today)... Confidence is fairly high that there will be
narrow, concentrated swaths of heavier precipitation across central
Kentucky today that could result in localized flooding issues.
Confidence is low to medium on the precise location of where these
swaths occur. The current flood watch has some 'wiggle' room to
likely capture where most of the heaviest rains will fall today,
though it can be expanded in subsequent updates if model trends
shift it north/south.
For Round 2 (Tomorrow morning/afternoon)... Confidence is high in a
QLCS/Squall line developing ahead of a cold front. Confidence is
medium in the severity potential of the line, as small/subtle
changes in the thermodynamic fields and surface parameters will
influence the damaging wind gust and/or isolated tornado potential.
.Long Term...(Monday through Saturday)
Issued at 300 AM EST Sun Mar 6 2022
By the start of the long term Monday night, an area of high pressure
over the central Plains will build eastward into the Ohio Valley
during the day Tuesday. Other than a chance of a few lingering
showers along and east of I-75 into the Lake Cumberland Region
Monday night, our weather turns drier and colder. Highs Tuesday will
be 15 degrees cooler than Monday and 5 degrees below normal with
maximum temperatures in the upper 40s to low 50s.
Weak sfc cold front will work across central IL into the Ohio valley
Tuesday night. While the deterministic models continue to agree on a
southern system moving across the Deep South into the Carolinas
Tuesday night into Wednesday, they still differ on precipitation
placement. While the GFS is drier keeping the precipitation off to
our south, the EURO increase PoPs across our southern and eastern
counties. Have continued to go with general slight chance to chance
PoPs along and south of the Parkways on Wednesday. Expect most of
the precipitation to fall as light rain, but depending on far south
the dry cold front gets across southern KY and how far north the
precipitation goes, some rain could mix with light snow Wednesday
morning.
For the end of the week and into the weekend forecast confidence
remains fairly low as deterministic models want to handle the next
system Friday into the weekend very differently. Both EURO/GFS have
a deepening trough digging southward across the Dakotas and into the
Great Lakes for the end of the week and the start of the weekend.
Both develop cyclogenesis over the Lower Mississippi River valley
but diverge significantly when surface low develops, how strong the
system becomes and track. While the GFS has shown consistency from
run to run bringing the low across Indiana and into southern Quebec
late Thursday night into Friday evening while the 00z run of the
EURO wants to develop a much stronger system over the Tennessee
Valley through KY and into upstate NY Friday into Saturday morning.
Going forecast will lean on the more consistent GFS solution for
Friday into the weekend. While confidence is low on storm
development for the end of the weekend, there remains higher
confidence on a significant cool down for next weekend. Temperatures
look to be 10 to 20 degrees below normal with mid/upper 30s Saturday
and mid/upper 40s on Sunday.
&&
.Aviation...(18Z TAF Issuance)
Issued at 1236 PM EST Sun Mar 6 2022
Low pressure riding up a frontal zone this afternoon and tonight
from Oklahoma to Indiana will bring waves of showers and storms to
the region. The first wave is occurring this afternoon and is
primarily affecting LEX, threading between BWG and SDF/HNB. This
band of showers and embedded thunder will lift north this evening as
the low approaches, moving away from BWG/LEX and through HNB/SDF.
The low will then drag its cold front through the area Monday
morning, accompanied by another wave of showers and embedded
thunder. This second wave will be the more impactful with lower
visibilities, more widespread coverage, lower ceilings, and
significant winds and wind shear.
As with any complicated forecast with lots of variables in play,
confidence in the fine details is medium at best, but confidence in
the overarching theme of poor flying conditions, especially late
tonight into Monday morning, is high.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...Flood Watch until 10 PM EST /9 PM CST/ this evening for KYZ024-
026>028-039>043-045>049-053>057-061>067.
&&
Update...13
Short Term...DM
Long Term...BTN
Aviation...13Hazardous weather outlook, Mar 6, 11:07 AM EST, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
1107 AM EST Sun Mar 6 2022
KYZ024-026>028-039>043-045>049-053>057-061>067-071615-
Breckinridge-Ohio-Grayson-Hardin-Anderson-Woodford-Fayette-Bourbon-
Nicholas-Nelson-Washington-Mercer-Jessamine-Clark-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Including the cities of Hardinsburg, Hartford, Leitchfield,
Elizabethtown, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
and Stanford
1107 AM EST Sun Mar 6 2022 /1007 AM CST Sun Mar 6 2022/
...FLOOD WATCH IN EFFECT UNTIL 10 PM EST /9 PM CST/ THIS EVENING...
This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.
.DAY ONE...This Afternoon and Tonight.
A frontal boundary will stall across central Kentucky today. Showers
and storms will develop and train along this boundary, resulting in
periods of heavy rain and potential flash flooding. A strong
gusty shower or storm could also develop this afternoon as well.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
A line of showers and thunderstorms will develop ahead of a cold
front Monday morning and push through the region. Pockets of damaging
wind gusts and isolated, brief tornadoes are possible as this line
pushes through. In areas that see training storms, an isolated flood
threat could arise.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to pass along reports of flooding and gusty
winds.
INZ076>079-083-084-089>092-KYZ023-025-029>038-070>078-081-082-071615-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Meade-Bullitt-Oldham-Trimble-Henry-Shelby-
Franklin-Spencer-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-
Adair-Russell-Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Brandenburg, Shepherdsville, Louisville, La Grange,
Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown,
Cynthiana, Taylorsville, Russellville, Bowling Green, Franklin,
Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia,
Jamestown, Burkesville, and Albany
1107 AM EST Sun Mar 6 2022 /1007 AM CST Sun Mar 6 2022/
This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.
.DAY ONE...This Afternoon and Tonight.
Showers and thunderstorms will develop near a frontal boundary today.
Isolated instances of nuisance flooding may be possible. A strong
gusty shower or storm could also develop this afternoon as well.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
A line of showers and thunderstorms will develop ahead of a cold
front Monday morning and push through the region. Pockets of damaging
wind gusts and isolated, brief tornadoes are possible as this line
pushes through. In areas that see training storms, an isolated flood
threat could arise.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to pass along reports of flooding and gusty
winds.
13
In the hours before
Special weather statement, Mar 6, 9:24 AM EST, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Louisville KY
924 AM EST Sun Mar 6 2022
KYZ040-046>048-061445-
Mercer KY-Woodford KY-Jessamine KY-Washington KY-
924 AM EST Sun Mar 6 2022
...A strong thunderstorm will impact portions of northern Mercer,
southern Woodford, northwestern Jessamine and northeastern Washington
Counties through 945 AM EST...
At 922 AM EST, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Springfield, moving east at 60 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Keene, Sharpsville, and Nonesuch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3790 8453 3776 8514 3787 8519 3790 8511
3789 8510 3789 8507 3790 8505 3789 8503
3789 8501 3795 8495 3794 8488 3797 8480
3798 8482 3800 8482 3805 8468 3802 8465
3800 8466 3799 8462
TIME...MOT...LOC 1422Z 252DEG 54KT 3782 8507
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
13Special weather statement, Mar 6, 10:48 AM EST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Louisville KY
1048 AM EST Sun Mar 6 2022
KYZ027-028-062-063-061615-
Hart KY-Grayson KY-Edmonson KY-Hardin KY-
1048 AM EST Sun Mar 6 2022
...A strong thunderstorm will impact portions of northwestern Hart,
eastern Grayson, southwestern Hardin and northwestern Edmonson
Counties through 1115 AM EST/1015 AM CST/...
At 1048 AM EST/948 AM CST/, Doppler radar was tracking a strong
thunderstorm 10 miles southwest of Leitchfield, moving northeast at
55 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Leitchfield around 1000 AM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3767 8607 3739 8589 3724 8643 3736 8649
3737 8651
TIME...MOT...LOC 1548Z 238DEG 46KT 3734 8638
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
CJPSpecial weather statement, Mar 6, 11:37 AM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Louisville KY
1137 AM EST Sun Mar 6 2022
KYZ045-046-053-054-061715-
Marion KY-Washington KY-Nelson KY-Larue KY-
1137 AM EST Sun Mar 6 2022
...A strong thunderstorm will impact portions of south central
Nelson, southeastern Larue, northern Marion and southern Washington
Counties through 1215 PM EST...
At 1137 AM EST, Doppler radar was tracking a strong thunderstorm 9
miles east of Hodgenville, moving northeast at 60 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Lebanon around 1155 AM EST.
Other locations in the path of this storm include Springfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3749 8562 3759 8567 3784 8517 3763 8503
TIME...MOT...LOC 1637Z 245DEG 50KT 3758 8556
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
CJPSpecial weather statement, Mar 6, 12:05 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Louisville KY
1205 PM EST Sun Mar 6 2022
KYZ046>048-054>056-061730-
Boyle KY-Mercer KY-Jessamine KY-Marion KY-Washington KY-Garrard KY-
1205 PM EST Sun Mar 6 2022
...A strong thunderstorm will impact portions of southern Mercer,
northwestern Garrard, east central Marion, southwestern Jessamine,
southeastern Washington and northern Boyle Counties through 1230 PM
EST...
At 1204 PM EST, Doppler radar was tracking a strong thunderstorm 7
miles east of Springfield, moving east at 55 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Danville and Harrodsburg around 1220 PM EST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3761 8516 3770 8519 3786 8477 3785 8476
3786 8471 3788 8470 3790 8466 3765 8455
TIME...MOT...LOC 1704Z 254DEG 50KT 3767 8509
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
CJP